Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
November 12, 2002
Question from South Africa:
My son has been on an insulin pump for two months now and everything went well until five days ago when he suddenly started getting unexpected highs, and the boluses we gave were not as efficient as in the past. They would partially work but the basal rates were not working properly at all. He developed ketones, so we removed the pump and injected Humalog. We then changed the infusion set, as well as the site but this did not solve the problem. We then changed the insulin and the infusion set and tubing again. This worked for a day, but now the highs are returning once again. It seems to me that there are bubbles forming in the insulin cartridge, and when I look at the entry point of the tubing in the O-ring since I see a whole lot of bubbles there, and I think they are affecting the insulin delivery. Can you please advise on how to get rid of these bubbles?
The two main reasons for bubbles in the infusion set and cartridge are filling the cartridge with cold insulin or not having everything on the infusion set/cartridge “tight”. If your child was recently diagnosed with diabetes and then put on a pump, it is also possible that his overall insulin requirement has increased as a result of finishing the honeymoon period of his diabetes, and that he simply needs a higher basal rate and higher bolus doses.